zbMATH — the first resource for mathematics

An improvement of an inequality of Koksma. (English) Zbl 0755.11023
Let \(\alpha\in\mathbb{R}\), \(0\leq x<y\leq 1\); \(q_ 1,q_ 2,\dots,q_ N\) positive integers; \(w_ N(\alpha)\) the finite sequence \(\{q_ n\alpha\}\); \(n=1,\dots,N\) and \(R_ N(x,y,\alpha)\) the discrepancy function of \(w_ N(\alpha)\) for the interval \([x,y)\). It was shown by Koksma that \[ I:=\int_ 0^ 1 R_ N^ 2(x,y,\alpha) d\alpha\leq{1\over3}\sum_{m,n=1}^ N {{(q_ m,q_ n)}^ 2 \over q_ m q_ n}. \] The author gives an explicit representation of the left hand integral to show that \[ I\leq{1\over 4}\sum_{m,n=1}^ N {(q_ m,q_ n)^ 2 \over q_ m q_ n}. \] The constant \(1/4\) is best possible. Further it is shown that \[ 2\iint_{0\leq x<y\leq 1} \int_ 0^ 1 R_ N^ 2(x,y,\alpha) d\alpha dx dy={1\over 6} \sum_{{m,n=1}\atop{q_ m=q_ n}}^ N 1. \]

11K31 Special sequences
11K38 Irregularities of distribution, discrepancy
Full Text: DOI
[1] Kuipers, L.; Niederreiter, H., Uniform distribution of sequences, (1974), John Wiley & Sons New York · Zbl 0281.10001
[2] Koksma, J.F., On a certain integral in the theory of uniform distribution, Indag. math, 13, 285-287, (1951) · Zbl 0043.27701
[3] Porubský, Sˇ.; Sˇalát, T.; Strauch, O., Transformations that preserve uniform distribution, Acta arith., XLIX, 459-479, (1988) · Zbl 0656.10047
[4] Leveque, W.J., An inequality connected with Weyl’s criterion for uniform distribution, (), 22-30
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.